[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.196.37. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1991

Reciprocal Changes in Psychosis and Mood After Physostigmine in a Patient With Alzheimer's Disease

Author Affiliations

National Institute of Mental Health NIH Clinical Center 9000 Rockville Pike, Bldg 10, Rm 3D-41 Bethesda, MD 20892
Bethesda, Md

Arch Gen Psychiatry. 1991;48(12):1113-1114. doi:10.1001/archpsyc.1991.01810360077011
Abstract

To the Editor.—  The role of the cholinergic system in neuropsychiatric disease has been the topic of two recent articles in the Archives.1,2 The cognitive and behavioral effects of the cholinesterase inhibitor physostigmine salicylate in patients with Alzheimer's disease has been the subject of an ongoing study. We describe the fluctuation in one patient's psychotic and depressive symptoms that were consistent with the hypotheses that associate increased muscarinic activity with depressive and negative symptoms. The patient's psychotic symptoms were alleviated, although the depressive symptoms increased with physostigmine treatment. This agent presumably increases the functional activity of acetylcholine and causes a relative decrease in dopaminergic activity (as reflected by a decrease in cerebrospinal fluid homovanillic acid). This fluctuation of symptoms and biochemical profile suggests certain parallels to patients with schizophrenia, in whom increased muscarinic activity has been associated with depressive and negative symptoms, and increased mesocorticolimbic dopaminergic activity with psychosis.1

First Page Preview View Large
First page PDF preview
First page PDF preview
×